Winter Storm, Northern Oregon Cascades
- When
- December 27, 3:00 AM PST to December 29, 3:00 AM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- DEPT OF HIGHWAYS
A series of storms crossing Northwest Oregon dropped significant amounts of snow in the North Oregon Cascades. Over a 2-day period Timberline received 46 inches of snow, Tombstone 35 inches, Santiam Pass 31 inches, White River 30 inches, Mt Hood Meadows and Bennett Pass each 28 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A series of storms crossing Northwest Oregon dropped significant amounts of snow in the North Oregon Cascades. Over a 2-day period Timberline received 46 inches of snow, Tombstone 35 inches, Santiam Pass 31 inches, White River 30 inches, Mt Hood Meadows and Bennett Pass each 28 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 27, 2:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SAT DEC 27 2003
.SYNOPSIS...A COMPLICATED PATTERN ESPECIALLY IN THE SHORT TERM WITH
CONSIDERABLE UNCERTAINTY. COOL ONSHORE FLOW CIRCULATING ABOUT A LOW
ON THE B.C. COAST WILL CONTINUE OVER THE AREA INTO SUNDAY. THE FIRST
DISTURBANCE WAS MOVING THROUGH SOUTHWEST WASHINGTON AND NORTHWEST
OREGON EARLY THIS MORNING. THIS WILL BE FOLLOWED BY ADDITIONAL
STRONGER SURGES OF MOISTURE LATER TODAY THROUGH SUNDAY MORNING. THIS
WILL PRODUCE HEAVY SNOW IN THE MOUNTAINS. SNOW LEVELS WILL BE AROUND
1000 FEET...BUT AT TIMES SNOW COULD MIX CLOSE TO THE VALLEY FLOOR BUT
WITH NO ACCUMULATIONS THAT LOW. A STRONG SYSTEM OFFSHORE THAT HAS
BEEN EXPECTED TO PASS TO OUR SOUTH ON SUNDAY AND SUNDAY NIGHT MAY GET
CLOSER TO OUR AREA THAN PREVIOUSLY THOUGHT...AND IF IT DOES...COULD
ALSO BRING SNOW CLOSE TO THE VALLEY FLOORS. AFTER RESIDUAL SHOWERS
MONDAY...IT SHOULD BE DRY BUT COLD FOR MON NIGHT AND TUE. THE NEXT
SYSTEM IS EXPECTED AROUND WEDNESDAY.
&&
.DISCUSSION...
.SHORT TERM...THE FIRST BAND OF PRECIPITATION HAS MOVED ONSHORE AND
IS MOVING THROUGH THE WILLAMETTE VALLEY INTO THE CASCADES AT 230 AM.
KPTV TOWER TEMPS SUGGEST SNOW LEVEL LIKELY NEAR OR BELOW 1000 FEET
MUCH AS CURRENT FORECAST. HAVE HAD MIXED RAIN AND SNOW REPORTED BY A
SPOTTER IN CORVALLIS EARLY THIS MORNING. THE MODELS ESPECIALLY THE
GFS SHOW THE LEADING EDGE OF THE NEXT SURGE COMING ONSHORE BY 18Z..
THE MODELS INDICATE 25 TO 30 KT 850 MB WINDS WITH THIS FIRST
FEATURE...INCREASING TO 35 TO 40 KT LATER TODAY AND TONIGHT
SUPPORTING CURRENT WINTER STORM WARNINGS IN THE CASCADES ...FOOTHILLS
AND COAST RANGE. THE B.C. COAST LOW SWINGS SOUTH AND EAST SUNDAY WITH
PRECIPITATION DECREASING AFTER THE MORNING HOURS.
NEXT PROBLEM IS THE LOW OUT AROUND 40N 150W WHICH THE MODELS HAD BEEN
SHUNTING SOUTH TOWARD CALIFORNIA LATER SUNDAY AND SUNDAY NIGHT. NOW
ONLY THE GFS CONTINUES TO DO THIS. THE ETA/NGM/ECMWF/CANADIAN/UKMET
MODELS ALL BRING THE LOW FARTHER NORTH...POSSIBLY MOVING ONSHORE
ACROSS THE SOUTHERN PART OF OUR AREA. THIS COULD BRING SNOW TO THE
VALLEY FLOORS TO THE NORTH OF THE LOW...AND POSSIBLY STRONG WIND MUCH
LIKE THE EUGENE WIND STORM OF FEB 2002. CONSIDERABLE UNCERTAINTY HERE
WITH NO CLEAR SIGNAL AS TO WHICH IS RIGHT. FOR NOW IN COORDINATION
WITH NEIGHBORING WILL UP POPS AND INDICATE A RAIN/SNOW MIX...THEN
RESIDUAL SHOWERS ON MONDAY.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MAIN FORECAST PROBLEMS ARE TEMPERATURES ASSOCIATED WITH THE COOL
TROUGH TUESDAY AND THEN TIMING ARRIVAL OF WEAKENING OCCLUDED FRONT
WEDNESDAY MORNING. LATEST GFS RUNS SEEM TO BE MOVING FRONT IN FASTER
ON TUESDAY THAN PREVIOUS RUNS BUT HAVE MY DOUBTS ABOUT WHAT WILL BE
LEFT OF IT WHEN IT ARRIVES. FURTHER OUT, THE 00Z GFS CONTINUES TO
FORECAST SIGNIFICANT CYCLOGENESIS INSIDE 130W ON THURSDAY AND THEN
TRACK THE SURFACE LOW INTO OREGON FROM THE SOUTHWEST THURSDAY NIGHT.
THIS COULD BE A SIGNIFICANT SNOW PRODUCER FOR THE CASCADES SKI AREAS
BUT WILL HAVE TO WAIT AND SEE AT WHAT LATITUDE THE MAIN ENERGY
DEVELOPS...IT MAY BE SOUTH OF THE PORTLAND CWA.
&&
.MARINE...SMALL CRAFT WINDS WITH THE SYSTEM TODAY...AND SEAS WILL
ABOVE 10 FT THROUGH SUNDAY...PEAKING AROUND 16 FT TONIGHT. TOLLESON
&&
.PRELIMINARY POINT POPS
AST ++963 PDX 99863 SLE 99863 EUG 99863
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
.WA/OR...WINTER STORM WARNING THROUGH SUNDAY MORNING FOR THE
SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON CASCADES.
.WA/OR...WINTER STORM WARNING THROUGH SUNDAY MORNING FOR THE
SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON CASCADE
FOOTHILLS.
.WA/OR...WINTER STORM WARNING TONIGHT THROUGH SUNDAY MORNING FOR
THE NORTH AND CENTRAL OREGON COAST RANGE AND WILLAPA HILLS.
.WA/OR...SNOW ADVISORY ABOVE 1000 FT THROUGH SUNDAY MORNING FOR THE
WILLAMETTE VALLEY/CLARK COUNTY/LOWER COLUMBIA/COLUMBIA RIVER
GORGE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 540 AM PST FRI DEC 26 2003 ORZ011-013-WAZ019-271430- CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES- SOUTH WASHINGTON CASCADES- 540 AM PST FRI DEC 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A WINTER STORM WATCH FOR SNOW IS IN EFFECT BEGINNING TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WATCH IS IN EFFECT FOR HEAVY SNOW SATURDAY AND SATURDAY NIGHT. SEE PDXWSWPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY SNOW LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS. ORZ010-012-WAZ040-271430- CASCADE FOOTHILLS IN LANE COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- 540 AM PST FRI DEC 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADE FOOTHILLS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A WINTER STORM WATCH FOR SNOW IS IN EFFECT BEGINNING TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WATCH IS IN EFFECT FOR HEAVY SNOW SATURDAY AND SATURDAY NIGHT. SEE PDXWSWPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY SNOW LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS. ORZ003-004-271430- CENTRAL COAST RANGE OF WESTERN OREGON- COAST RANGE OF NORTHWEST OREGON- 540 AM PST FRI DEC 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON COAST RANGE. .DAY ONE...TODAY A WINTER STORM WATCH FOR SNOW IS IN EFFECT BEGINNING TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WATCH IS IN EFFECT FOR HEAVY SNOW SATURDAY AND SATURDAY NIGHT. SEE PDXWSWPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY SNOW LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS. ORZ005>009-WAZ020-022-023-039-271430- CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-SOUTH WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 540 AM PST FRI DEC 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WILLAMETTE VALLEY...CLARK COUNTY...THE LOWER COLUMBIA AND INTERSTATE 5 CORRIDOR OF SOUTHWEST WASHINGTON...THE WILLAPA HILLS...AND THE WESTERN COLUMBIA GORGE. .DAY ONE...TODAY SNOW LEVELS WILL BE NEAR 500 TO 1000 FEET TODAY AND TONIGHT. SOME SNOW ACCUMULATION IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW SNOW LEVELS OF 500 TO 1000 FEET WILL CONTINUE SATURDAY AND SUNDAY. SOME SNOW ACCUMULATION IS POSSIBLE ESPECIALLY SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-271430- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- 540 AM PST FRI DEC 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON COASTS. .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332235.